Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 108, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 27, 2020, 4:31 PM EDT for Shelby County, Indiana. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2020, 4:31 PM EDT (20:31 UTC)
- Expired
- Jul 27, 2020, 4:50 PM EDT
- In force
- 19 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:38 PM EDT | TSTM WND GST 60 | 3 Ese Fairland, IN | |
| Jul 27, 4:40 PM EDT | TSTM WND DMG | 4 E Fairland, IN | 5 TREES WERE REPORTED DOWN ACROSS SHELBY COUNTY INCLUDING NEAR INTERSECTION OF IN-9 AND 425N. TIME ESTIMATED FROM BOTH RADAR AND NEARBY ASOS GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923 WUUS53 KIND 272031 SVRIND INC145-272100- /O.NEW.KIND.SV.W.0108.200727T2031Z-200727T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 431 PM EDT Mon Jul 27 2020 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Shelby County in central Indiana... * Until 500 PM EDT. * At 431 PM EDT, a severe thunderstorm was located near Shelbyville, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Shelbyville, Edinburgh, Flat Rock, Geneva, Morristown, St. Paul, Fairland, Marietta, Waldron and Boggstown. This includes the following highways... Interstate 65 between mile markers 80 and 83. Interstate 74 between mile markers 101 and 123. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3935 8563 3935 8595 3970 8595 3970 8563 TIME...MOT...LOC 2031Z 271DEG 42KT 3951 8586 HAIL...<.75IN WIND...60MPH $$ TDUD
2 follow-up statements
078 WWUS53 KIND 272043 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 443 PM EDT Mon Jul 27 2020 INC145-272100- /O.CON.KIND.SV.W.0108.000000T0000Z-200727T2100Z/ Shelby IN- 443 PM EDT Mon Jul 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SHELBY COUNTY... At 442 PM EDT, a severe thunderstorm was located near Shelbyville, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Shelbyville, Edinburgh, Flat Rock, Geneva, Morristown, St. Paul, Fairland, Marietta, Waldron and Boggstown. This includes the following highways... Interstate 65 between mile markers 80 and 83. Interstate 74 between mile markers 101 and 123. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3935 8563 3935 8595 3970 8595 3970 8563 TIME...MOT...LOC 2042Z 271DEG 42KT 3950 8568 HAIL...<.75IN WIND...60MPH $$ TDUD
769
WWUS53 KIND 272050
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
450 PM EDT Mon Jul 27 2020
INC145-272059-
/O.CAN.KIND.SV.W.0108.000000T0000Z-200727T2100Z/
Shelby IN-
450 PM EDT Mon Jul 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SHELBY COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3935 8563 3935 8595 3970 8595 3970 8563
TIME...MOT...LOC 2048Z 271DEG 42KT 3950 8556
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:18 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 27, 4:18 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 418 PM EDT Mon Jul 27 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 127 PM EDT Mon Jul 27 2020 A cold front will push across Central Indiana tonight. This will result in showers and thunderstorms this evening across the area. High pressure is expected to build across Central Indiana in the wake of the front on Tuesday and Wednesday providing drier and slightly less humid weather. A warm front is then expected to push toward Indiana on Thursday...bringing chances for additional showers and storms. Chances for showers and storms are expected to persist into the weekend. && .NEAR TERM /Tonight|/... Issued at 127 PM EDT Mon Jul 27 2020 Surface analysis early this afternoon shows a frontal boundary stretching from lower MI across Central IL to MO and OK. GOES16 shows CU development within the warm and humid air mass over Central Indiana. Dew points were in the lower 70s across the area...favorable for convection. Radar Mosaics show Thunderstorms development over IL and more isolated development over NE Central Indiana. Forecast soundings this afternoon and evening reveal a favorable setup for convection ahead of the approaching cold front with CAPE in excess of 2500 J/KG...pwats over 1.8 inches and convective temperatures which have been reached. The HRRR suggests widespread areal coverage of TSRA development late this afternoon..persisting into the evening hours as the cold front approaches. Thus will contain best pops to the 4-9PM time range as heating and upper forcing comes together best at that time. Time heights and forecast soundings suggest strong subsidence arriving within the column by 06Z as the cold front is expected to sag south toward the Ohio river. Thus after very high pops this evening...will trend pops sharply lower...toward dry...overnight in the wake of the front. Pops will linger longest in the southern parts of the forecast area where the cold front will exit last. Given our our expected slight change in air mass...will keep lows close to the NBM. && .SHORT TERM /Tuesday through Thursday/... Issued at 127 PM EDT Mon Jul 27 2020 Models suggest a deep cyclone in place aloft over Quebec and Ontario...influencing weather across the Great Lakes and Indiana. This along with strong ridging expected over the western plains will result in NW flow aloft on Tuesday and Wednesday. This results in subsidence and dry air in place aloft which is indicated within the forecast soundings and time heights. Forecast soundings on Tuesday and Wednesday are very dry with a good mid level inversion in place. Thus mostly sunny/partly cloudy sky will work well. Will not veer far from the NBM on temps given the slightly cooler air mass arriving across the area. On Wednesday Night and Thursday the GFS and NAM suggest a short wave exiting MO and pushing into Central Indiana before exiting late in the day. A weak surface warm front appears to remain in place across the southern parts of the forecast area...remaining a focus for lower level convergence and convective development. Forecast soundings on Thursday return to favorable conditions for precip with the column showing more saturation and pwats once again over 1.80 inches. Thus will trend pops upwards starting on Wednesday night and into Thursday with highest pops found near the front across the southern parts of the forecast area. Given the expected clouds and possible precip will trend highs at or below the NBM. && .LONG TERM /Thursday Night through Monday/... Issued at 228 PM EDT Mon Jul 27 2020 Models are in good agreement through the long term leading to good confidence in guidance output... thus have accepted it. Temperatures will be below normal throughout the period with highs near 80 and low in the mid to low 60s. This is due to predominately N to NW flow aloft. Models do show a couple of systems impacting the area, leading to chance PoPs for much of the time, but most of the lift looks to stay to the south of the forecast area, which is where the bulk of PoPs will be. Best chances of rain and storms for central Indiana look to be Sunday as a low pressure system passes across the area. && .AVIATION /Discussion for the 27/21Z TAF Update/... Issued at 416 PM EDT Mon Jul 27 2020 Update... Shifted wind direction to 280 at KIND. Previous Discussion... VFR conditions will precede brief MVFR ahead and within numerous storms this afternoon and evening. Scattered to numerous thunderstorms will develop today, tracking west to east, ahead of a cold front approaching from the northwest. Ceilings will drop to low VFR levels, and briefly MVFR in vicinity of storms. Winds will be gusty at times. Conditions will improve this evening with the front's passage, although MVFR conditions will linger at KBMG overnight. Mostly clear skies and light winds will predominate Tuesday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....KH AVIATION...AM/TDUD
Hazardous weather outlook, Jul 27, 4:24 PM EDT, 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 424 PM EDT Mon Jul 27 2020 INZ021-028>031-035>049-051>057-060>065-067>072-281000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 424 PM EDT Mon Jul 27 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are expected across central Indiana through tonight. A few could be strong to severe. Hazards: Damaging winds. Locally heavy rainfall. Lightning. Timing: Thunderstorms are possible at any time. Severe storms are possible through 8 pm. Discussion: A cold front moving in from the northwest will combine with a warm and humid airmass to produce thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: The threat for thunderstorms will return by Wednesday night. Discussion: A frontal boundary stalling to the south and then moving back and forth across the area will keep chances for showers and thunderstorms in the forecast for central Indiana from mid week through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through 8 pm. .STORM MOTION STATEMENT... The expected storm motion is from the west around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 27, 3:00 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Indianapolis IN 300 PM EDT Mon Jul 27 2020 INZ029-030-035>037-044>046-052>054-061-062-272000- Clay IN-Montgomery IN-Clinton IN-Putnam IN-Hendricks IN-Greene IN- Tippecanoe IN-Owen IN-Morgan IN-Fountain IN-Boone IN-Parke IN- Monroe IN- 300 PM EDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE... SOUTHEASTERN FOUNTAIN...SOUTHEASTERN TIPPECANOE...WESTERN MORGAN... EASTERN PARKE...OWEN...WESTERN BOONE...PUTNAM...WESTERN CLINTON... HENDRICKS...CLAY...NORTHERN GREENE AND MONTGOMERY COUNTIES UNTIL 400 PM EDT... At 259 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Veedersburg to near Linton. Movement was northeast at 40 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Bloomington, Frankfort, Crawfordsville, Lebanon, Martinsville, Greencastle, Danville, Brazil, Linton, Bloomfield, Spencer, Ellettsville, Pittsboro, Cloverdale, Thorntown, Worthington, Monrovia, Ladoga, Clayton and Jamestown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4042 8643 3911 8645 3895 8718 4011 8717 TIME...MOT...LOC 1859Z 247DEG 33KT 4003 8722 3902 8723 Puma
Local storm report, Jul 27, 4:00 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 2 S BROWNSBURG 39.81N 86.39W
07/27/2020 HENDRICKS IN LAW ENFORCEMENT
DAMAGE TO PARTIALLY BUILT STRUCTURE AT 7110
NORTHFIELD DRIVE. AND NEARBY TREE LIMBS DOWN
FROM 60 MPH GUSTS.
&&
AGMLocal storm report, Jul 27, 4:03 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG 1 SSE IND INT'L ARPT 39.71N 86.28W
07/27/2020 MARION IN NWS EMPLOYEE
TREE SNAPPED AT WFO IND.
&&
AGMLocal storm report, Jul 27, 4:27 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 3 S CLERMONT 39.77N 86.32W
07/27/2020 MARION IN TRAINED SPOTTER
TREE LIMBS DOWN. 1 FOOT DIAMETER.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:00 PM EDT | Special Weather Statement | IND | Boone, Clay, Clinton, Greene, Hendricks, Monroe and 4 more | 60 min |
| Jul 27, 3:54 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Marion | 36 min |
| Jul 27, 4:48 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.